Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Erectile Dysfunction (ED)

Beta blockers

12/14/2005

Question:

iam a pharmacist and i want to ask about the possible adverse effect of beta blockers causing erectile dysfunction, specially talking about atenolol in a dose of 25mg, and if this possible side effect could happen at short term or long term treatment..thank you

Answer:

In my experience, a younger man who starts antihypertensive therapy with monotherapy such as thiazides or beta blockers have a chance of drug-induced erectile dysfunction.  Thus, if you fit into this category and your medical condition permits, then ask your doctor to look for an alternate such as a calcium channel blocker or an ace inhibitor.  However, you might need a beta blocker for your heart or for other reasons.  If so, then you are stuck and will need a PDE5i to restore erections.

For more information:

Go to the Erectile Dysfunction (ED) health topic, where you can:

Response by:

Allen D Seftel, MD Allen D Seftel, MD
Formerly, Professor of Urology
School of Medicine
Case Western Reserve University